Fort Worth, Texas,
24
April
2014
|
04:56 PM
America/Chicago

10 things to learn from Miley Cyrus' allergic reaction

'We can't stop' talking about her reaction to antibiotics

Miley Cyrus broke young girls’ hearts across the country when she canceled the remainder of her U.S. tour, following a severe allergic reaction to an antibiotic prescribed for a sinus infection. After spending a week in a Kansas City hospital, she’s moved on to an undisclosed location.

So let’s move on from Miley and focus on what we can learn about allergies and antibiotics. Marc Mazade, M.D., is an infectious disease specialist at Cook Children’s and here’s a quick rundown of what you should know. Hopefully this twerks, er, works for you …

  1. Allergies to antibiotics often manifest as a rash, sometimes a flat rash with circles or spots, and sometimes welts (urticarial, which are large “bulls-eye looking” spots).
  2. Anaphylactic shock (a severe, life-threatening reaction) is not very common with oral antibiotics, but swelling of the lips and tongue may be an early sign.
  3. Some allergic-looking rashes can result from viral infections or exposure to environmental allergens. 
  4. Allergic reactions to antibiotics can sometimes be very severe causing a condition called Stevens Johnson Syndrome in which the mouth, eyes, skin, and urethra can become very inflamed and are often severe enough to require treatment at burn centers.
  5. Some infections can cause Stevens Johnson, too. 
  6. If a parent suspects that a child is having an allergic reaction to an antibiotic or any medication, the family should notify their provider immediately and stop giving the medication until the provider can outline a course of action. 
  7. In addition to treating the symptoms of the allergic reaction, an alternative antibiotic may still be needed to treat the primary infection.
  8. Mild rashes without other problems may subside after stopping the antibiotic and taking some Benadryl®.
  9. A follow-up visit should be scheduled with the provider as soon as possible. 
  10. More serious reactions may require a trip to the emergency room. One of the first questions that will be asked is, “What medications is your child taking?”  Parents should list all medications, even over-the-counter medications and supplements.